A 45-year-old patient on hemodialysis for one week has noted that his blood pressure is more difficult to control. He reports good compliance with his medications, which include erythropoietin, ferrous sulfate, vancomycin, and vitamin D. His blood pressure is 180/99 mm Hg. Which of the following is the most likely cause for the worsening control of his blood pressure?
B. Ferrous sulfate
D. Vitamin D
The correct answer is A. Erythropoietin
The patient most likely has a worsening of his blood pressure due to erythropoietin. This is seen in about 33% of dialysis patients.
Increased blood pressure (BP) has been the most commonly reported side effect in trials of treatment of the anemia of chronic renal failure with recombinant human erythropoietin (rHuEPO). An increase in BP develops in one third of patients, in most cases necessitating initiation or increase of antihypertensive therapy. Elevated BP is not related to dose of rHuEPO, nor to the final hematocrit level achieved or the rate of increase of hematocrit. Increases in BP arise particularly during the first 4 months of therapy, and BP usually stabilizes thereafter. rHuEPO therapy does not appear to affect BP in patients with normal renal function. The mechanism of hypertension related to rHuEPO remains uncertain. An increase in systemic vascular resistance occurs in all patients, whether or not BP increases. This is due largely to increased blood viscosity and reversal of hypoxic vasodilatation, but other factors may also contribute.
Excerpt from Effects of erythropoietin on blood pressure
Vitamin D (choice D), iron (choice B) and vancomycin (choice C) generally do not raise blood pressure.
The patient is now on dialysis and should not be uremic (choice E).